If you've had a headache or the common cold, chances are you have acetaminophen in your medicine cabinet. The FDA is warning that too much acetaminophen at once or in excessive doses could be dangerous.
"Every medicine that's good for also can be unsafe if not taken properly, so there's no such thing as a perfectly safe medication," Marjorie Phillips, pharmacy manager at Georgia Regents Medical Center.
In a statement released this week, the F-D-A warns that doses of more than 325 milligrams of acetaminophen can be deadly.
"It causes toxicity to the liver. So it can cause liver damage and liver death," Phillips told WFXG.
Phillips, a member of the FDA drug safety advisory committee, said there are more deaths worldwide from overdose of acetaminophen than any other drug. Many of them unintentional
"You don't know that your common sleep aid might have some acetaminophen in it or your cough and cold product might have some acetaminophen in it. If you're taking that with some prescription product and then you pop a couple Tylenol for a headache it very quickly adds up to too high of a dose."
Phillips said when in doubt, ask your doctor or your pharmacist.
"The bottom line is be aware of all the products you're taking and what they contain and remember not to take more than 4 grams in any one day of acetaminophen containing products."
If you do have medicines with more than 325 milligrams of acetaminophen, you don't have to toss them out just yet.
"You don't have to throw away your 500 mg doses but you do need to but you do need to make sure you're really careful when you're combining products or taking multiple tablets a day."
Another way to prevent harmful combinations of drugs is to get all of your prescriptions filled in the same place, that way the pharmacist has a list of all of the drugs you're taking.
Click here to see a full list of common drugs that contain acetaminophen.